July 26, 2007
Colloidal Silver Can Turn Skin Blue
There is no legitimate reason to swallow colloidal silver -- often sold as a cold medicine, decongestant, or all-around cure-all, says a U.S. newsletter.
The Harvard Health Letter warns there may be some serious and/or strange side effects -- including turning blue.
While silver may legitimately be found in silver sulfadiazine to treat serious burns, on fabric as a dressing for wounds and in silver nitrate to treat warts and corn, but there's no proof that taking colloidal silver by mouth has any benefits.
As for harm, brain and nerve damage from silver exposure is rare, but colloidal silver can cause kidney damage, stomach distress and headaches, the newsletter says.
The most common problem associated with silver exposure is argyria -- skin turning a bluish gray as granules of silver accumulate in the body. The conjunctiva -- the membrane that covers the eyes and internal organs -- may also be affected. Once silver is deposited, there's no way to get it out, so the discoloration could be permanent, the newsletter says.
The Harvard Health Letter says colloidal silver taken a short time and in recommended amounts, probably won't cause argyria, but people overdo it.